Share this article

print logo

The People’s Pharmacy: Addiction to ‘dex’ destroys a life

Q: I am concerned about an article that mentioned the use of dextromethorphan for calming the agitation of Alzheimer’s disease. You said that it’s available in cough syrup.

My son read 10 years ago about using cough syrup with “dex” to calm down. He tried it and has become a full-blown addict. What started out as a small amount turned into bottles at a time.

He is now clinically diagnosed as mentally ill. Before cough syrup, he was functioning in a managerial position.

Your article did not warn readers about the dangers of misusing dextromethorphan. Cough syrup addiction destroyed my son’s life. Using this drug in any way other than its intended purpose should be strictly avoided.

A: The drug in question is a prescription medicine called Nuedexta that was approved by the Food and Drug Administration in 2010 for treating a neurological condition called pseudobulbar affect, or PBA. People with PBA experience uncontrollable, inappropriate laughing or crying.

A recent study of patients suffering from Alzheimer’s disease found that Nuedexta could be helpful in reducing agitation and aggression (JAMA, Sept. 22/29). The FDA has not approved it for this use.

The ingredients in Nuedexta are quinidine, an old heart rhythm regulator, and dextromethorphan, a cough suppressant found in many cold remedies. Your son’s dreadful experience with dex is tragic. Although dextromethorphan is available over the counter, it has a potential for abuse.


Q: I have been on medication for high blood pressure for years, but in the last eight months, my doctor has changed my prescriptions quite a few times. My blood pressure readings have improved, but at a cost.

I now feel exhausted most of the time. My head feels muddled, especially in the mornings. I also suffer from erectile dysfunction. Overall, I feel unwell and quite depressed.

I take indapamide, bisoprolol, doxazosin and simvastatin. Are there any other ways to treat high blood pressure?

A: Bisoprolol is a beta blocker. Like other drugs in this category – such as atenolol, metoprolol and propranolol – it can cause fatigue, dizziness, slow heart rate and sleep disturbances. Indapamide and doxazosin also could contribute to your fatigue and dizziness. Erectile dysfunction also may be a consequence of your blood pressure regimen.

Please let your doctor know how much your treatment is affecting your quality of life. To help with that conversation, we are sending you our Guide to Blood Pressure Treatment.

Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (71 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. B-67, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website:


Q: I was diagnosed with alpha-gal allergy after many emergency room visits in the middle of the night with hives. I have avoided beef and pork and have not had further problems.

I diligently avoid animal byproducts. One of my worst reactions before being diagnosed was to candy gummy bears.

Gelatin could be a trigger because it contains animal cartilage. I now research any medication before taking it to be sure that it doesn’t contain any gelatin.

A: Alpha-gal allergy, triggered by a lone star tick bite, is a potentially deadly delayed reaction to eating meat from mammals such as cows, pigs and sheep.

It makes sense for those with alpha-gal sensitivity to avoid products with gelatin.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”